Case History: A 58 year old female was referred by the GP to hospital for symptoms of tingling and numbness in fingers and toes, muscle cramps in arms and legs and swollen legs. The patient had a history of gastroesophageal reflux disease (GERD), irritable bowel syndrome (IBS), hypertension, fibromyalgia, iron deficiency anaemia, knee osteoarthritis, and heart failure.
Investigations: On admission, a corrected calcium level was 1.9 mmol/l and serum magnesium 0.37 mmol/l. Her Parathyroid hormone (PTH) was 7.6 pmol/l and Vitamin D-level was 48 nmol/l.
Results and Treatments: She was treated with intravenous calcium and magnesium and there was improvement in the electrolytes. However, the calcium levels still didn’t normalise till she had magnesium infusion. Calcium and magnesium replacements were continued till she managed to maintain the levels within normal reference range without any replacement. It was identified that she was taking Omeprazole for a long time and she recently had worsening of reflux symptoms two months ago and the dose was doubled. Therefore, omeprazole was immediately stopped and replaced with famotidine (H2 blocker), and then serial calcium and magnesium levels became stable. Calcium levels normalised to 2.35 mmol/l from 1.9 mmol/l after stopping omeprazole. Magnesium levels were increased to 0.74 mmol/l from 0.3 mmol/l. She was discharged on Vitamin D and calcium supplement. A repeat set of bloods was done one month later, and all electrolytes levels were normal without Omeprazole.
Conclusion and next steps: Omeprazole is quite effective in gastric acid suppression by inhibiting the parietal cell H+/K+ ATP pump. Intestinal magnesium absorption occurs via both passive and active transport mechanisms. Firstly, magnesium is passively absorbed through a paracellular pathway between the enterocytes of the intestine across a concentration gradient. Secondly, a transcellular active transport mechanism occur by means of a combined action of magnesium channels in the apical membrane of enterocytes on the luminal surface, particularly transient receptor potential melastin (TRPM) 6 and 7. It has been proposed that increased luminal pH in the intestine caused by proton pump inhibitors may alter the affinity of the TRPM6/7 channel for magnesium, resulting in reduced active transport of magnesium. In most patients, treatment of hypomagnesemia required magnesium replacement and discontinuation of the drug. Serious adverse events of omeprazole include tetany, arrhythmias, and seizures. The field which needs further research and analysis is the one where hypocalcemia develops inspire of normal PTH hormone in patients with long term omeprazole use.